The Connection Between Lipodystrophy and HIV

Last updated: December 2022

Lipodystrophy is a side effect of some drugs used to treat people living with HIV. These drugs are older medicines that are rarely used in the United States today.1,2

Lipodystrophy shows up as abnormal changes in fat across the body. There are 2 forms:1,2

  1. Lipohypertrophy – a buildup of fat, usually in the stomach, breasts, back of the neck, or around the organs and muscles
  2. Lipoatrophy – a loss of fat, usually in the arms, legs, face, or buttocks

You can have just one form of lipodystrophy – for instance, just the buildup of fat – or you can have both at the same time. Lipodystrophy disrupts how your body burns fat and energy. It can lead to problems like heart disease and diabetes.2

Lipohypertrophy versus lipoatrophy

When a person has lipoatrophy, they lose fat just underneath the skin (subcutaneous fat). This can make veins more noticeable. Subcutaneous fat is also the kind you get when you eat a poor diet and do not exercise enough.2

When a person has lipohypertrophy, there is a buildup of visceral fat. Visceral fat accumulates around internal organs like the liver. Visceral fat is different from subcutaneous fat.2

How does lipodystrophy relate to HIV?

Lipodystrophy is a side effect of older antiretroviral drugs used to treat people living with HIV. Newer HIV drugs are safer and less likely to cause these side effects.1,2

Lipodystrophy not only affects a person's body, but it can have emotional effects as well.3

Which HIV drugs are more likely to cause lipodystrophy?

Older antiretroviral drugs are more likely to cause lipodystrophy. These drugs are not widely used in the United States anymore. These older drugs include:1,2

  • Stavudine (d4T, Zerit®)
  • Zidovudine (AZT, Retrovir®)
  • Didanosine (ddI, Videx®)
  • Indinavir (Crixivan®)

What causes lipodystrophy?

The exact cause of lipodystrophy is not fully understood. Experts believe that problems in the body's metabolism – caused by HIV drugs – are the main culprit. Other factors may play a role, including:1-3

  • Age
  • How long someone has had HIV
  • How long someone has been treated for HIV
  • Sex
  • Genes

How is lipodystrophy treated?

There is no cure for lipodystrophy, but an early diagnosis can help prevent future health issues. If you are taking one of the older HIV drugs, talk with your doctor. They may advise you to lower your dose or switch to a newer HIV medicine that does not cause these side effects.1,2

Eating a healthy diet and getting regular exercise can help you lose fat and gain more muscle. And if you smoke, take steps to quit. A healthy lifestyle lowers your risk for health problems like diabetes and heart disease.1,2

Some people may opt for cosmetic treatments for their lipodystrophy. For example, liposuction may be used for fat buildup around the stomach or the back of the neck. Filler injections may be used for fat loss in the face. However, it is best to talk with your doctor about these treatments and what options they recommend.2

Newer HIV drugs do not cause lipodystrophy

If you recently started taking HIV medicine, you do not need to worry about unwanted body changes due to lipodystrophy. These side effects are seen in people who use older HIV drugs. Most of these drugs are no longer used in the United States.1-3

Have you had any experience with lipodystrophy from your HIV medication? Tell us about your experience in the comments below, or share your story with the community.

By providing your email address, you are agreeing to our privacy policy.

More on this topic


Join the conversation

Please read our rules before commenting.

Community Poll

Have you taken our In America Survey yet?